Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 41, NWS Nashville, TN

March 26, 2011Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 26, 2011, 2:54 AM CDT for Giles County, Lawrence County, Tennessee. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 26, 2011, 2:54 AM CDT (07:54 UTC)
Expired
Mar 26, 2011, 4:00 AM CDT
In force
66 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 107 km from the middle of the area, began a volume at 07:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 26, 2:56 AM CDTHAIL 1.75Loretto, TNHAIL COVERING THE GROUND...SOME TO GOLFBALL SIZE...AT LORETTO. REPORTED BY LORETTO POLICE DEPARTMENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.9 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
609 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WUUS54 KOHX 260754
SVROHX
TNC055-099-260900-
/O.NEW.KOHX.SV.W.0041.110326T0754Z-110326T0900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
254 AM CDT SAT MAR 26 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN LAWRENCE COUNTY IN MIDDLE TENNESSEE...
  SOUTHERN GILES COUNTY IN MIDDLE TENNESSEE...

* UNTIL 400 AM CDT

* AT 254 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  LORETTO...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PULASKI...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
BUILDING LOCATION NOW.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3502 8753 3517 8751 3522 8682 3500 8683
TIME...MOT...LOC 0754Z 246DEG 31KT 3508 8746

$$

FORECASTER:19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:08 AM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Mar 26, 12:08 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT SAT MAR 26 2011

.UPDATE...FOR 26/06Z AVIATION FORECAST

&&

.AVIATION...
BEGINNING TO SEE SHOWER ACTIVITY INCREASING OVER NORTHERN
MISSISSIPPI AS ADVERTISED BY EARLIER MODELS INCLUDING GFS AND
RAPID UPDATE (HRRR). CRAS ALSO BREAKS RAIN OUT FIRST ACROSS
NORTHERN MISSISSIPPI SHORTLY AFTER MIDNIGHT AND WORKS IT ACROSS
SOUTHERN MIDDLE TENNESSEE NEAR ALABAMA BORDER IN THE OVERNIGHT.
QUASI-STATIONARY FRONT ACROSS NORTHERN MISSISSIPPI AND NORTHERN
ALABAMA. FRONT WILL SLIP SLOWLY NORTHWARD BUT NOT MUCH FARTHER
THAN THE ALABAMA BORDER. THEREFORE WILL ONLY MENTION LIGHT RAIN
IN BOTH BNA AND CSV THROUGH THE PERIOD. EXPECT ANY TSTMS TO REMAIN
OVER SOUTHERN AREAS.

BOYD
&&

.PREV DISCUSSION... /ISSUED 918 PM CDT FRI MAR 25 2011/

DISCUSSION...CURRENT PRECIP HAS THINNED OUT A GOOD DEAL IN THE
PAST FEW HOURS. FRONT IS STILL WELL TO THE SOUTH OVER NORTH
MS/AL/GA. ALL MODELS REDEVELOP PRECIP OVER THE AREA OF THE FRONT
AND A FEW DEGREES TO THE NORTH OF THE FRONT LATE TONIGHT. HAD
CONSIDERED LOWERING POPS...BUT DIDN'T WANT TO GIVE THE WRONG
IMPRESSION SINCE THE SFC LOW IS STILL TO OUR SOUTHWEST...OVER THE
ARKLATEX. MORE PRECIP SHOULD DEVELOP BY 09-10Z OVER THE AREA
WITH PRECIP CONTINUING THROUGH THE DAY TOMORROW AS THE SFC LOW
MOVES ENEWD ACROSS NORTHERN MS/AL/GA.

WILL KEEP THE CURRENT ZONE PACKAGE WITH THE EXPECTATION OF MORE
PRECIP TO COME.

PREV DISCUSSION... /ISSUED 650 PM CDT FRI MAR 25 2011/

UPDATE...FOR 26/00Z AVIATION FORECAST

AVIATION...
QUASI-STATIONARY FRONT LAYING BETWEEN HUNTSVILLE AND BIRMINGHAM
ALABAMA THEN BACK TO JUST NORTH OF TUPELO MISSISSIPPI...TO JUST SOUTH
OF MEMPHIS...THEN BACK ACROSS SOUTHERN ARKANSAS INTO NORTHEASTERN
OKLAHOMA. TEMPS JUST NORTH OF THE FRONT ARE CHILLY AND IN THE 40S
ACROSS TENNESSEE WHILE JUST SOUTH OF THE FRONT TEMPS ARE IN THE
60S AND 70S. WILL NEED TO KEEP CLOSE TABS ON FRONTAL POSITION NEXT
24 HOURS AS MUCH OF THE SIGNIFICANT WEATHER WILL BE FOCUSED ALONG
THE FRONTAL BOUNDARY. EVERYTHING I'VE LOOKED AT TELLS ME THE FRONT
WILL REMAIN GENERALLY ACROSS NORTH ALABAMA...POSSIBLY REACHING THE
TENNESSEE/ALABAMA BORDER SATURDAY EVENING.

BOYD

PREV DISCUSSION... /ISSUED 343 PM CDT FRI MAR 25 2011/

DISCUSSION...
IN THE NEAR SHORT TERM...THE EURO MODEL CLEARLY HAS THE BEST GRASP
ON THIS CURRENT SYSTEM. MODELS ARE LOOKING AS THOUGH THEY WILL MATCH
UP A LITTLE BETTER OVER THE NEXT FEW DAYS HOWEVER.

STILL EXPECTING OVERRUNNING TO CONTINUE INTO TONIGHT. WE HAD A FEW
REPORTS OF ICE PELLETS ACROSS OUR NORTHWEST EARLIER TODAY. A CLOSE
LOOK AT THE SOUNDING DOES INDICATE WET BULB WARMING WITH TIME INTO
THIS EVENING. THUS...NOT EXPECTING MUCH MORE IN THE WAY OF ANY ICE
PELLET ACTIVITY.

UPCOMING STORM SYSTEM IS STILL EXPECTED TO BRING RAINFALL TO THE
AREA SATURDAY INTO SATURDAY NIGHT. THE STORM TRACK APPEARS TO BE A
SOUTHERLY ONE WHEREBY THE LOW WILL TRACK ACROSS NORTHERN AL. THIS
WILL EQUATE TO A LESSER CHANCE OF TSTMS WHILE TEMPS WILL BE COOLER.
A LOOK AT ALL THE MODELS SUPPORT THE SOUTHERLY TRACK.
THEREFORE...FOR THE FORECAST I WILL INCLUDE JUST A CHANCE OF T SOUTH
AND NO T NORTH.

RAINFALL AMOUNTS LOOK AS THOUGH A HALF INCH OR SO CAN BE EXPECTED AT
MOST AREAS FOR TONIGHT THROUGH SATURDAY NT. THE SHOWERS WILL END
EARLY SUNDAY.

FOR THE NEAR TERM TEMPS...I WILL BE UNDERCUTTING THE MAV MAX
TEMPS...PARTICULARLY ON SATURDAY AS A WET AND RAW PATTERN WILL
REMAIN.

IN THE EXT FCST...A RETURN FLOW WITH A SHORT LIVED WARMING TREND
WILL SET UP ON MONDAY. A STORM SYSTEM WILL THEN PULL ACROSS THE MID
MS VALLEY AND TRACK ACROSS KY BY WEDNESDAY. THIS WILL BRING SHOWERS
AND TSTMS BACK TO THE AREA FOR THE MIDDLE OF THE WEEK. THIS SYSTEM
WILL PLACE THE MID STATE IN MORE OF THE WARM SECTOR. THUS...IT WILL
NEED TO BE WATCHED FOR THE POTENTIAL OF SVR STORMS. OTW...HIGH TEMPS
WILL DROP BACK DOWN INTO THE 50S BY THE END OF THE WEEK.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

01
Hazardous weather outlook, Mar 25, 5:06 AM CDT, 21 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
506 AM CDT FRI MAR 25 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-251815-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
506 AM CDT FRI MAR 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WARM FRONT WILL LIFT NORTHWARD...ACROSS NORTHERN ALABAMA...LATE
TONIGHT. THIS WILL SPREAD THUNDERSTORMS INTO SOUTHERN PARTS OF THE
MID STATE AFTER MIDNIGHT. A FEW STORMS OVER THE EXTREME SOUTHWEST
COULD BECOME SEVERE...WITH DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WARM FRONT WILL REMAIN NEAR...OR OVER...SOUTHERN MIDDLE
TENNESSEE ON SATURDAY AND SATURDAY NIGHT...AS A LOW PRESSURE SYSTEM
PUSHES EASTWARD OUT OF THE LOWER MISSISSIPPI VALLEY. ISOLATED
SEVERE THUNDERSTORMS... WITH DAMAGING WINDS AND LARGE HAIL...MAY
DEVELOP...ESPECIALLY OVER SOUTHERN SECTIONS OF THE MID STATE. IN
ADDITION...LOCALLY HEAVY RAINFALL MAY CAUSE PONDING OF WATER IN
LOW LYING AREAS.

ANOTHER COLD FRONT WILL APPROACH THE MID STATE TUESDAY AND TUESDAY
NIGHT...AND CREATE ANOTHER POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS.

.SPOTTER CALL TO ACTION STATEMENT...

EVEN THOUGH ANY SEVERE THUNDERSTORMS ARE EXPECTED TO BE BRIEF AND
ISOLATED, SPOTTERS ARE ENCOURAGED TO CLOSELY MONITOR WEATHER
CONDITIONS AND BE PREPARED TO CALL IN ANYTHING REACHING REPORTING
CRITERIA.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

19

In the hours before

Special weather statement, Mar 26, 2:07 AM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
207 AM CDT SAT MAR 26 2011

TNZ093>095-260800-
GILES-LAWRENCE-WAYNE-
207 AM CDT SAT MAR 26 2011

...SIGNIFICANT WEATHER ADVISORY FOR GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 200 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF SAVANNAH...MOVING EAST AT 45
MPH. BETWEEN NOW AND 300 AM...YOU CAN EXPECT THIS STORM TO TRACK ACROSS
SOUTHERN PARTS OF WAYNE AND LAWRENCE COUNTIES...REACHING COLLINWOOD AT
ABOUT 230 AM...THE LAWRENCEBURG AREA BY 250 AM...AND PULASKI SHORTLY
AFTER 300 AM.

BRIEF WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH BRIEF TORRENTIAL DOWNPOURS...AND POSSIBLY HAIL.

19

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 2:47 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne28 min
Mar 26, 3:14 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury, Wayne31 min
Mar 26, 4:43 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren, White47 min
Mar 26, 6:06 PM CDTSevere Thunderstorm WarningOHXCoffee, Grundy, Van Buren, Warren24 min
Mar 26, 6:26 PM CDTSevere Thunderstorm WarningOHXGrundy15 min
Mar 26, 6:42 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.